Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Topeka, KS

April 27, 2014Geary County, Riley County, Kansas

NWS Topeka, KS issued this special weather statement at Apr 27, 2014, 4:21 AM CDT for Geary County, Riley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2014, 4:21 AM CDT (09:21 UTC)
Expired
Apr 27, 2014, 4:45 AM CDT
In force
24 min
Issued by
NWS Topeka, KS

Counties Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WWUS83 KTOP 270921
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT SUN APR 27 2014

KSZ022-023-036>038-270945-
GEARY-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE-
421 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTH
CENTRAL POTTAWATOMIE...NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND
NORTHWESTERN WABAUNSEE COUNTIES...

THROUGH 445 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTH CENTRAL
POTTAWATOMIE...NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND
NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER 
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY 
TO NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE 
FORT RILEY AIRFIELD...OGDEN...MANHATTAN 
AIRPORT...MANHATTAN...WAMEGO...ST. GEORGE AND KEATS. MOTORISTS ALONG 
INTERSTATE 70 BETWEEN MILE MARKERS 301 AND 323 COULD ALSO BE 
AFFECTED.

&&

LAT...LON 3931 9675 3921 9629 3872 9653 3887 9678
TIME...MOT...LOC 0921Z 198DEG 43KT 3889 9662

$$

GARGAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 27, 3:32 AM CDT, 49 minutes earlier.

Area forecast discussion, Apr 27, 3:32 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT Sun Apr 27 2014

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT SUN APR 27 2014

At 6Z SUN the center of a strong upper level trough was lifting
east-northeast across central NM. A lead shortwave trough was
rotating northeast across north TX and southern OK. Stronger ascent
combined with isentropic lift and deep moisture advection was
causing an area of strong elevated thunderstorms to develop over
north central OK. These elevated thunderstorms will track to the
north-northeast and may intensify as they move into the eastern half
of the CWA. Other elevated thunderstorms may develop across most of
the central and eastern KS through the morning hours of Sunday. The
primary hazard will be large hail through the morning hours, though
there could be some isolated wind damage with the stronger rotating
elevated updrafts. Model forecasts show about 1500 to 2000 J/KG of
MUCAPE along with 0-6KM effective shear increasing to 40 to 50 KTS
after 12Z.

The upper level trough over central NM will lift northeast into
northwest KS by 00Z MON. A surface dryline currently over western
KS and extending southward across the TX Panhandle will move
northeast across into the western and central sections of the CWA
this afternoon and should extend from EMP, north-northwest to
Marysville by 21Z. The big question, will there be a break between
the elevated thunderstorms during the morning hours and any possible
surface based deep moist convection that develops along the surface
dryline this afternoon, or will there be a continuous regeneration
of lines or clusters of strong to severe thunderstorms ahead of the
dryline that will continue from this morning through the afternoon
hours. If we see a continuous generation of thunderstorms ahead of
the dryline through the entire day, then the tornado potential will
be very low with the primary hazard being large hail, damaging winds
along with heavy rainfall.

If the elevated thunderstorms move east into MO during the early
afternoon hours and the cloud cover breaks up enough to destabilize
the airmass out ahead of the dryline. Both the NAM and ARW models
hint at this scenario and both show MLCAPE increasing to 2,000-2,500
J/KG ahead of the dryline across northeast and east central KS
during the mid and late afternoon hours. If we see a break in the
thunderstorms, then the second round of thunderstorms will probably
initiate along the surface dryline and evolve into isolated to
scattered supercell thunderstorms along and east of a Marysville to
Emporia line. If isolated to scattered supercell thunderstorms
develop then not only will large hail and damaging wind gusts be
possible but so will isolated tornadoes. The 0-1 KM SRH will be
between 150 and 250 J/KG east of the dryline and LCL will be below
3,000 feet, therefore parameters will be favorable for supercell
thunderstorms to produce isolated tornadoes. By 00Z the dryline will
push east to a Seneca, to Holton, to Lawrence, to Garnett line. The
supercell thunderstorms will move northeast into western MO as the
western edge of the deeper 850 MB moisture shifts east of the CWA.
If the dryline pushes a bit faster to the east during the afternoon
hours, then the supercell thunderstorms may develop just east of the
CWA. If the dryline is a bit slower, then areas farther west from
Washington, to Manhattan, to Council grove and points east could be
affected by supercell thunderstorms. The next shift will have to
watch the progression of the dryline and determine if there will be
a break between this morning's elevated thunderstorms and the
redevelopment of surface based supercell thunderstorms along the
surface dryline.

High temperatures will range form the mid 70s across the eastern
counties of the CWA to near 80 degrees across the southwest counties
of the CWA.

West of the dryline across the western and southwestern counties of
the CWA, forecast soundings show the mixed boundary layer increasing
to near 700MB with steep adiabatic lapse rates. This will transport
higher momentum parcels, with 45 KT winds from the south-southwest
at 700MB towards the surface. Therefore, South-southwest surface
winds will increase to 30 to 35 MPH with gusts of 45 to 50 MPH. The
strong winds will occur along and southwest of a Republic to Clay
Center, to Junction City to Council Grove line. A wind advisory will
be issued from 1 PM through 600 PM for the extreme western and
southwest counties of the CWA.

Tonight, the dryline/pacific front will move east of the CWA. All
the thunderstorms will move east into MO. Skies will become clear to
partly cloudy across the CWA. Overnight lows will drop into the
upper 40s to lower 50s.

.LONG TERM...(Monday through Saturday)
Issued at 328 AM CDT SUN APR 27 2014

Cutoff upper low over Nebraska will generally wobble eastward into
Iowa by Tuesday then slow again as shortwave trough coming over the
west coast ridge dive down into the high plains which will allow for
expansion of the overall trough in the upper Midwest. Although the
county warning area will still be dry on Monday as it will remain
under the influence of the dry slot. However...the combination of
moisture wrapping around the circulation center of the upper low and
passage of a series of shortwave troughs with time from the north
and northwest warrants keeping pops for showers starting Monday
night into Thursday. There appears to be a window Wednesday night
with little in the way of rain chances...otherwise it is difficult
to narrow down a time period to remove precip chances across the
area through Thursday until the upper low finally begins to lift off
to the east by Friday. Will therefore go dry Friday on into the
weekend. With some sunshine on Monday within the dry slot...will
keep highs in the middle to upper 60s...then mainly the 50s Tuesday
through Thursday with more in the way of cold air advection/clouds
and precip chances. Lows through the week will generally be in the
40s...although some upper 30s/patchy frost will be possible if skies
clear and winds decrease sufficiently overnight. At this point mixing
appears will be fairly strong...so frost potential still looks low
at this point. Will edge highs back up into the 60s for Friday and
Saturday.

&&

.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1153 PM CDT SAT APR 26 2014

MVFR stratus cigs are expected to form or move in from the south
in the 09Z-11Z period. In addition convection is likely to develop
with an increase in areal extent in the 11Z-18Z time period and
have included a tempo group for now. Surface winds south to
southeast will increase to around 18kts with gusts to near 28 kts.
Dry line timing still not solid but looks like it will move
through MHK around 18Z and TOP and FOE in the 20Z to 21Z time
frame. Skies become vfr after 23Z but winds will remain gusty from
the south.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 1 PM this afternoon to 7 PM CDT this evening
FOR KSZ008-020-021-034>037.

&&

SHORT TERM...Gargan
LONG TERM...63
AVIATION...53
Hazardous weather outlook, Apr 27, 4:11 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
411 AM CDT SUN APR 27 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-280915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
411 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE EARLY MORNING HOURS WITH MAINLY THE POTENTIAL FOR LARGE HAIL.

A DRYLINE WILL THEN MOVE ACROSS THE AREA IN THE LATE MORNING
THROUGH THE AFTERNOON HOURS AND DEVELOP A LINE OF STORMS THAT WILL
PUSH EASTWARD. THIS LINE OF STORMS WILL HAVE THE POTENTIAL TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...
ESPECIALLY OVER THE NORTHEAST AND EAST CENTRAL COUNTIES THROUGH
THE AFTERNOON HOURS. THE SEVERE WEATHER THREAT SHOULD END ACROSS
THE AREA BY 6 PM. KEEP UP TO DATE ON THE LATEST FORECASTS
CONCERNING THE SEVERE WEATHER POTENTIAL THROUGH THE DAY.

A VERY HIGH FIRE DANGER IS EXPECTED BY LATE THIS AFTERNOON
GENERALLY WEST OF A MARYSVILLE TO BURLINGTON LINE AS DRIER AIR
OVERSPREADS THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A VERY HIGH FIRE DANGER IS AGAIN EXPECTED IN THE AFTERNOON
PRIMARILY TO THE SOUTH OF A MINNEAPOLIS TO EMPORIA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON ACROSS
THE NORTHEAST AND EAST CENTRAL COUNTIES.

In the hours before

Special weather statement, Apr 27, 4:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT SUN APR 27 2014

KSZ022-023-036>038-270945-
GEARY-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE-
421 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTH
CENTRAL POTTAWATOMIE...NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND
NORTHWESTERN WABAUNSEE COUNTIES...

THROUGH 445 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTH CENTRAL
POTTAWATOMIE...NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND
NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY
TO NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
FORT RILEY AIRFIELD...OGDEN...MANHATTAN
AIRPORT...MANHATTAN...WAMEGO...ST. GEORGE AND KEATS. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 301 AND 323 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3931 9675 3921 9629 3872 9653 3887 9678
TIME...MOT...LOC 0921Z 198DEG 43KT 3889 9662

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:42 AM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 1 more15 hr
Apr 27, 4:47 AM CDTSpecial Weather StatementTOPWabaunsee28 min
Apr 27, 5:16 AM CDTSpecial Weather StatementTOPPottawatomie29 min
Apr 27, 5:55 AM CDTSpecial Weather StatementTOPMarshall35 min
Apr 27, 6:22 AM CDTSpecial Weather StatementTOPWashington23 min
Apr 27, 6:43 AM CDTSpecial Weather StatementTOPDickinson, Geary32 min
Apr 27, 7:37 AM CDTSpecial Weather StatementTOPWabaunsee23 min
Apr 27, 8:09 AM CDTSpecial Weather StatementTOPPottawatomie36 min
Apr 27, 8:48 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris, Pottawatomie, Riley87 min
Apr 27, 8:56 AM CDTSpecial Weather StatementTOPPottawatomie34 min
Apr 27, 9:07 AM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
Apr 27, 9:14 AM CDTSpecial Weather StatementTOPLyon31 min
Apr 27, 9:20 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee40 min
Apr 27, 9:46 AM CDTSpecial Weather StatementTOPCoffey29 min
Apr 27, 10:11 AM CDTSpecial Weather StatementTOPAnderson, Franklin, Osage34 min
Apr 27, 10:21 AM CDTSpecial Weather StatementTOPJackson24 min
Apr 27, 10:22 AM CDTRiver Flood WarningTOPGeary21 hr
Apr 27, 10:45 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee30 min
Apr 27, 10:56 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson34 min
Apr 27, 11:25 AM CDTAreal Flood AdvisoryTOPPottawatomie2 hr

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.